Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

August 15, 2019Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2019, 2:51 PM CDT for Jones County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 2:51 PM CDT (19:51 UTC)
Expired
Aug 15, 2019, 3:08 PM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:07 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 15, 1:07 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
107 PM CDT Thu Aug 15 2019

.DISCUSSION...
Issued at 107 PM CDT Thu Aug 15 2019

Showers and thunderstorms quickly intensified near the central ND/SD
border after 17Z as the shortwave caught up to the surface low/cold
front. Discrete cells look to be the theme for the next couple of
hours with bulk shear of around 30-35kts, before more of a linear
look/wind threat emerges. This is similar to the latest CAM
solutions. At this point, the timing would bring the higher
potential for strong storms to ABR 2100-2230Z, and ATY 2300-0030Z,
before exiting into MN. Any thunderstorm could easily produce a
quick 0.5in or more, with PW values maxing out around 1.6in along
the line of strong storms.

Dry air will quickly push in behind the surface trough, but not dry
enough to diminish the potential for 09-14Z fog across E SD
(Sisseton Hills/ATY areas). Otherwise, the next chance of more
widespread precipitation will hold off until Saturday afternoon
through Sunday night with the 500mb trough digging trough while the
main low pushes across south central Canada. The nearly stacked sfc-
500mb low will drag a cold front across western SD Saturday morning.
This boundary will sink to our southeast shortly after 00Z Sunday.
With instability diminishing pretty quickly over the west, the
chance of thunderstorms was diminished when our chance of moderate
to heavy rain is expected. This will be 00-06Z Sunday. At this point
we're forecasting 0.25-0.50in of liquid, but will will continue to
monitor this time period as thunderstorms could bring more rain to
eastern SD and western MN.

From 12Z Sunday through Thursday, we'll have a couple of period of
slight chance pops. However, nothing is indicating either widespread
of heavy precipitation at this time. The main trend will be a return
of near normal/seasonal temperatures for Monday through Thursday.

A couple systems to deal with at the start of the extended period.
First weak wave moves through Friday night, and has appeared to
weaken in recent model runs. A larger system looks to move through
Saturday into Saturday night. Models are showing a stronger
shortwave along with a surface cold front. Have increased POPs a bit
above NBM. Concerning temperatures, models are still showing a warm
up early next week, with highs back into the 80s across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1226 PM CDT Thu Aug 15 2019

Starting with VFR ceilings and vis this afternoon, with showers
and thunderstorms quickly developing along the ND/SD border
already at 17Z. Expecting discrete cells early this afternoon to
become more linear, with more of a wind threat as they move closer
to ATY. The highest confidence in thunderstorms is at ABR 21-22Z,
so have added the potential of TS. At this point we expect TS
activity to exit southeast by around 01Z. The concern overnight
into the mid morning hours will be the potential for fog. Added
MVFR ceilings/vis with the mention of fog where it will be most
likely, near ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...KF
AVIATION...KF
Hazardous weather outlook, Aug 15, 3:16 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
316 AM CDT Thu Aug 15 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
316 AM CDT Thu Aug 15 2019 /216 AM MDT Thu Aug 15 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region this afternoon
and evening. Some may be strong to severe, especially across eastern
SD and west central MN, with large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and strong thunderstorms is possible
Saturday into Saturday evening. Heavy rain will also be a concern
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 15, 12:26 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1126 AM MDT Thu Aug 15 2019

SDZ003-151815-
Corson SD-
1126 AM MDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CORSON COUNTY UNTIL
1215 PM MDT...

At 1126 AM MDT, Doppler radar was tracking a strong thunderstorm over
Watauga, or 29 miles east of Lemmon, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mcintosh, Watauga, Walker and Bullhead.

LAT...LON 4594 10097 4569 10113 4593 10167 4594 10166
TIME...MOT...LOC 1726Z 291DEG 30KT 4593 10154

Dye
Special weather statement, Aug 15, 1:39 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
139 PM CDT Thu Aug 15 2019

SDZ004-151915-
Campbell SD-
139 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pollock, or 20 miles southeast of Fort Yates, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Herreid and Pollock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9996 4576 10005 4587 10038 4589 10039
      4594 10038
TIME...MOT...LOC 1838Z 284DEG 26KT 4590 10030

Dye
Local storm report, Aug 15, 1:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             POLLOCK                 45.90N 100.29W
08/15/2019  E0.25 INCH       CAMPBELL           SD   CO-OP OBSERVER

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:26 PM CDTSpecial Weather StatementABRCorson49 min
Aug 15, 1:39 PM CDTSpecial Weather StatementABRCampbell36 min
Aug 15, 3:39 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley36 min
Aug 15, 3:49 PM CDTSpecial Weather StatementABRBrown41 min
Aug 15, 4:10 PM CDTSevere Thunderstorm WarningABRLyman20 min
Aug 15, 4:24 PM CDTSpecial Weather StatementABRBrown51 min
Aug 15, 4:43 PM CDTSpecial Weather StatementABRSpink47 min
Aug 15, 5:12 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Marshall48 min
Aug 15, 5:24 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin51 min
Aug 15, 5:30 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts45 min
Aug 15, 5:46 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Roberts44 min
Aug 15, 5:56 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin49 min
Aug 15, 6:28 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.